Alert archive / New York / Wind Chill Advisories in 2022

Wind Chill Advisory 6, NWS Albany, NY

January 28, 2022Hamilton County, Herkimer County, Warren County, New York

NWS Albany, NY issued this wind chill advisory at Jan 28, 2022, 3:22 AM EST for Hamilton County, Herkimer County, Warren County, New York. It took effect at Jan 29, 2022, 1:00 AM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2022, 3:22 AM EST (08:22 UTC)
In effect from
Jan 29, 2022, 1:00 AM EST
Expired
Jan 29, 2022, 6:04 AM EST
In force
5 hr
Issued by
NWS Albany, NY

Counties Hamilton County, NY, Herkimer County, NY, Warren County, NY

The radar

The Ft Drum radar (KTYX), 103 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this wind chill advisory went out at Jan 28, 12:50 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jan 28, 12:50 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1250 AM EST Fri Jan 28 2022

.SYNOPSIS...
A cold front will be moving through the region today with some
passing light snow showers and flurries. A strong coastal storm
will develop for Friday and will head northeast off the coast of
eastern New England on Saturday. Although our area will only be
on the fringe of this system, snow and breezy conditions are
possible for areas south and east of the Capital Region. In
addition, it will remain very cold and blustery across our
entire area through the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
.UPDATE...
As of 1230 AM EST, a cold front is set to push across New York
State today as a band of lake-effect and lake-enhanced snow
showers have developed off lakes Erie and Ontario. This band
should shift eastward into portions of the Adirondacks and
western Mohawk Valley with a light accumulation of snow showers
into the early morning hours before the passage of the front and
arrival of drier air dissipate this activity.

Elsewhere, it is mostly cloudy and dry with latest radar trends
suggesting any spotty flurries earlier in the evening east of
the Hudson River have ended. The clouds and continued breeze
will hold temperatures much higher than previous nights into the
teens and 20s (currently 20 to 40 degrees higher than where we
were 24 hours ago). We actually rose lows a couple of degrees
based on current observations running above the previous
forecast's hourly temps.

Today, the cold front will continue to slowly push southeastward
across the region. This front may slow a bit across southern
areas where enough moisture could allow for the development of
light snow showers, mainly during the afternoon hours. Overall
looking at light dustings to perhaps a half of an inch of
accumulation. In addition, the hi-res NAM and HRRR runs are
indicating a Mohawk-Hudson Convergence zone sets up this
afternoon as an acceleration of northerly winds behind the front
along the Hudson Valley converge with west to northwesterly
winds along the Mohawk Valley which aids in upward lift and
possible light snow showers and flurries. Therefore, slight
chance pops were introduced for this potential for portions of
the eastern Mohawk Valley, Capital District and Lake George
Saratoga region. Not looking at much if any accumulation from
that activity, however.

Temperatures will only rebound slightly this morning into the
upper teens to the lower 30s before temperatures begin to slowly
fall behind the front during the afternoon.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
On Friday, the cold front will continue to slowly settling
southeast across the area, allowing another surge of dry, Arctic
air to move into the region, as surface winds switch to the
northwest. Ahead of the front, temps may reach the mid 20s to
low 30s for highs before the colder air starts working its way
into the region. A few stray snow showers or flurries are
possible early in the day, but the threat for any snow snow
showers will diminish as drier air works into the area.

On Friday night, a strong coastal storm will be developing off
the coast of the mid Atlantic states. This storm will be aided
by phasing of both the northern and southern stream shortwaves,
along with strong upper level jet dynamics. At this point, model
guidance is suggesting the surface low that develops will be
rapidly deepening, although it will be located somewhat
offshore. While this location is still somewhat uncertain due
to model limitations (especially dealing with any convection),
there is enough consensus in the guidance that where this storm
develops and tracks will be far enough to the east to keep the
heaviest precipitation with this storm off to the east across
New England. Still, some light snow may start to push into
southeastern parts of the area after midnight, with the best
for the late night hours across Litchfield County. Temps will be
very cold on Friday night, with lows ranging from 10 below over
the Adirondacks to near 10 above in the southeastern areas.

On Saturday, the surface low will be passing off to the east of
Cape Cod and will be very strong (as low as 960 to 970 mb).
Bands of very heavy snow are expected across eastern New
England. Some lighter snow will spread back to the west and
could reach back as far as the Hudson Valley for Sat morning.
It's still unclear if the Capital Region will see much
accumulation, if any at all. Meanwhile, a few inches are
possible for the mid Hudson Valley, Taconics, southern VT and
Berkshires. Litchfield County may be closer to the edge of the
steadier/heavier snowfall, with some more moderate totals
possible. As a result, will include Litchfield County in a
Winter Storm Watch, as it won't take a big shift in the storm
track to bring the steadier and heavier snowfall totals towards
northwestern Connecticut. In addition, the strong storm will
produce a strong pressure gradient, allowing for very gusty
winds. All areas will be seeing strong north to northwest winds
and any areas that see snow could have blowing/drifting of snow.
Some gusts of 20 to 40 mph are possible, with the strong winds
across high terrain and eastern areas. Temps will only be in the
single digits and teens on Saturday, so the gusty winds will
make it feel even colder.

As the storm departs, dry weather is expected for Saturday night
across the area, although it will remain breezy and very cold.
Lows will range from near 10 below zero over the Adirondacks to
6 above in southern areas.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The extended period opens with low pressure moving into the Canadian
Maritimes and high pressure building in to close the weekend and
open next week with fair and cold weather.  The persistent longwave
trough over the eastern CONUS breaks down by Tuesday heading through
the mid week with a moderating trend in temperatures with above
normal readings.

Sunday through Monday...Cyclonic flow persists over the region to
close the weekend with brisk northwest winds.  H850 temps based on
the 12Z GFS will be below normal in the -15C to -18C range.  Highs
will be in the lower to mid 20s in the valleys and across NW CT, and
teens over the higher terrain. High pressure builds in Sunday night
with clear skies and light to calm winds with near ideal radiational
cooling conditions.  Lows will fall below zero over the southern
Dacks and southern Greens, and single digits over the rest of the
region.  The sfc anticyclone brings mostly sunny skies due to the
strong subsidence and slightly more seasonable temps on Monday with
highs in the 20s to lower 30s with a few teens over the mtns.

Monday Night into Tuesday...The sfc anticyclone begins to shift
downstream with heights rising in the mid and upper levels over the
East Coast.  The ridging begins to build in aloft with milder
weather anticipated in the Northeast.  A warm front moves through
Tue with some clouds and little to no pcpn.  Lows will be in the
single numbers and lower teens, and highs on Tuesday rebound close
to seasonal normals in the upper 20s to mid/upper 30s.

Tuesday Night through Wednesday...A mid and upper level trough moves
into the central CONUS, and southwesterly flow sets up over the
region.  A cold front slowly approaches from the west with a sfc low
moving along it.  Clouds increase Tue night with a chance of
rain/snow showers by Wed.  Most places will likely have rain showers
and boundary layer temps rise, and actual temps reach the 40s in the
valleys, and mid 30s to lower 40s over the hills and mtns.

Wed Night into Thursday...A cold front stalls to the west or near
the region with a potential wave of low pressure moving along it
impacting the region.  The medium range guidance vary on the timing
and placement of this feature.  Overall, the storm track and
thermal pattern favors a bit of an early FEB thaw and some rain
showers.  Temps could surge well above normal with 40s to lower 50s
for late in the week, before a colder, more seasonable air
mass returns.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
A cold front will move southeastward crossing the local area
late tonight through the day Friday. Southerly flow ahead of the
boundary will switch to the northerly with its passage. The
northerly flow is expected to become enhanced down the Hudson
Valley Friday afternoon into the evening with some gusts into
teens at KGFL and KALB. Already have overcast skies across the
area with VFR conditions. MVFR conditions will develop in the
wake of the front then persist through the TAF period; 06Z/Sat.
Some light snow is possible at KPOU with the boundary late in
the day Friday. In the meantime, a coastal low will develop off
the Southeast coast and it will deepen as it heads
northeastward Friday night bringing chances of snow to KPOU
late in the TAF period.

Outlook...

Friday Night: Low Operational Impact. Slight Chance of SN.
Saturday: Moderate Operational Impact. Breezy. Chance of SN.
Saturday Night: Low Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
Cold weather will remain in place through the weekend into early
next week, although may start to moderate towards the middle of
next week. With the cold temperatures in place, this should
continue to keep plenty of ice in place on rivers and streams.

A winter storm may impact southeastern areas for Friday night
into Saturday. Any precipitation with this system will be in
the form of snow, which will have no immediate impact on rivers
and streams. Behind this storm, dry weather is expected through
the middle of next week, which will keep river levels fairly
steady.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Watch from late tonight through Saturday evening
     for CTZ001-013.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis/Rathbun
NEAR TERM...Rathbun
SHORT TERM...Frugis/NAS
LONG TERM...Wasula
AVIATION...IAA
HYDROLOGY...Frugis
Hazardous weather outlook, Jan 27, 3:46 PM EST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
346 PM EST Thu Jan 27 2022

NYZ032-033-038>043-047>053-058-063-082>084-281215-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Western Greene-
Western Ulster-Northern Fulton-Southeast Warren-Southern Washington-
346 PM EST Thu Jan 27 2022

This Hazardous Weather Outlook is for southern and western
Adirondacks, Mohawk and Schoharie Valleys, Capital Region and
Helderbergs, eastern Catskills, and the Lake George Saratoga Region.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Very cold temperatures and breezy conditions may allow for
dangerously low wind chills on Friday night into Saturday, mainly for
the high terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-025-NYZ054-059>061-064>066-VTZ013>015-281215-
Northern Berkshire-Southern Berkshire-Eastern Rensselaer-
Eastern Greene-Western Columbia-Eastern Columbia-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Bennington-Western Windham-
Eastern Windham-
346 PM EST Thu Jan 27 2022

This Hazardous Weather Outlook is for the western Massachusetts,
the Taconics and mid Hudson Valley of eastern New York and southern
Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A coastal storm is expected to bring a light to possible moderate
snowfall to the area for Friday night through Saturday along with
windy conditions. The track of this system remains uncertain which
would impact potential snowfall amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-281215-
Northern Litchfield-Southern Litchfield-
346 PM EST Thu Jan 27 2022

...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed for Friday night into
Saturday.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 3:22 AM ESTWinter Weather AdvisoryALYDutchess39 hr
Jan 28, 3:22 AM ESTWinter Storm WatchALYWindham12 hr

Nearby

Wind Chill Advisories in New York, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.